Dog Health Questions? Ask a Dog Vet for Answers ASAP
Welcome to Just Answer! I would like to help you and your dog with this question, but need a bit more information in order to better assist you.
So, there are different formulations of Lysol. Some Lysol formulations contain phenols, but not all of them do. Please read the label carefully to see what the active ingredients are. Any ingredient that has the word PHENOL in it would be a phenol.. it looks like this one does NOT have phenols, thankfully!Here is more information: http://en.wikipedia.org/wiki/Lysol_(cleaner) http://www.herc.org/library/msds/lysolspray.htm Secondly, I wanted to mention that IF this contained phenols, it can be very serious. It can lead to SEVERE oral and gastric ulceration, to the point that dogs have to have a feeding tube placed in the stomach surgically in order to by-pass the mouth and esophagus because they can be so damaged. INGESTION OF PHENOLS IS AN EXTREME EMERGENCY!! Here is more about phenol poisoning: http://www.jaaha.org/cgi/content/abstract/36/4/317 http://www.peteducation.com/article.cfm?c=1+1934&aid=2243 So, if you are 100% sure that there are no PHENOLS listed on the ingredients list, then the next thing we have to worry about is the Alkyl (50% C14, 40% C12, 10% C16) Dimethyl Benzyl Ammonium Chlorides.
These can cause gastric irritation and erosion as well.
It is hard for me to guess how much she might have ingested of this chemical (it depends on how concentrated you made the solution, and how much she drank).
Treatment for a stomach ulcer which could be caused by these chemicals involves giving 3 drugs: 1. Sucralfate (Sulcrate, carafate) which acts as a bandaid to stick to the areas that are ulcerated. Thus, it is very important that this medication be given on an EMPTY stomach. Here is more: http://www.petplace.com/drug-library/sucralfate-carafate/page1.aspx
2. Antacids such as cimetidine (Tagamet), famotidine (Pepcid) or ranitidine (Zantac). Here is more about Tagamet: http://www.petplace.com/drug-library/cimetidine-hcl-tagamet/page1.aspx More about Pepcid: http://www.petplace.com/drug-library/famotidine-pepcid/page1.aspx And more about Zantac: http://www.petplace.com/drug-library/ranitidine-hcl-zantac/page1.aspx
3. Antibiotics to prevent bacteria entering the blood stream through the ulcer in the stomach. Because your dog has developed symptoms of toxicity (vomiting, diarrhea, abdominal pain) I would recommend you see a veterinarian. They would likely give your dog fluids to rehydrate him, they would give an injection to stop vomiting, and would give him the above 3 drugs if indicated.
I cannot recommend home treatment as this is serious. If there is absolutely NO way you can see a vet, then at home you could give him a dose of Zantac (dose in link above) and SMALL, frequent amounts of clear fluids.
So, water is fine, but also he can have pedialyte, Gatorade, apple juice diluted 50:50 with water, or chicken or beef broth diluted 50:50 with water. Give the fluids in small amounts frequently. For a dog this size that means about 1/4 cup every 15 minutes.
Please know that I don’t recommend this, but would much prefer you took your dog to a vet!
After 12-24 hours if the vomiting has stopped, you can start your dog back on a bland diet. For patients that I see, I recommend a mixture of 75% cooked white rice, and 25% low fat protein. For the protein you could use extra lean ground beef, boiled with the fat scooped off, or chicken breast boiled with fat scooped off or even scrambled egg cooked without fat in the microwave. Feed small frequent meals. For a dog this size, I would suggest 2-3 tablespoons every 3 to 4 hours.
After 1-2 days on the rice mix, you would gradually change your dog back to the normal diet and food. So, on day 3, give the rice mixture, but bigger meals, spaced further apart. On day 4, mix a little tiny bit of the normal food in there, and decrease the frequency so it is down to 3 meals or so. And so on.
Keep your dog as quiet as possible - just out to relieve himself and back in
If he starts vomiting anything that is tinged with pink or looks like coffee grounds, that indicates that he is bleeding into his stomach, and then it is an emergency that he sees his vet.